Your eyes and cancer drugs | Cancer Research UK
Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter
 

A quick guide to what’s on this page

Many different types of drugs are used to treat cancer. Some of them may affect your eyes or your eyesight. Most of the effects are temporary and will go away when you stop taking the drug. But some effects may be long term.

Changes that may occur include

  • Eyesight changes, such as blurred vision, dulled or misty vision, seeing halos or rainbow like rings around lights, and loss of areas of vision
  • Cataracts – clouding of the lens of the eye, leading to slow loss of vision and colours appearing faded or dull
  • Yellow tinged vision – you may see things with a yellow tinge but this won’t harm you
  • Sore, dry eyes – artificial tears, eye drops or ointments can help
  • Watery eyes – medicines and warm compresses can help
  • Sensitivity to light – wearing dark or tinted glasses may reduce sensitivity
  • Eye infections causing red, sore eyes – you may need prescribed eye drops or ointments to get rid of the infection and take care not to pass the infection on to other people
  • Swollen eyelids – prescribed eye drops or ointment can soothe this
  • Eyelashes growing inward – let your doctor or nurse know if this happens

It is important to have an eye examination by an optician before starting any cancer drug treatment. Report any eye problems or eyesight changes to your doctor or nurse so they can help you to manage them.

Contact your doctor or specialist nurse straight away if you have

  • Sudden severe eye pain
  • Sudden loss of eyesight
  • Halos or rainbows in your vision
  • Sudden sensitivity to light
  • An eye infection that gets worse or does not improve within 3 days of treatment
 

Drugs that may affect your eyes

Many different types of drugs are used to treat cancer. Some of them may affect your eyes or your eyesight. Usually the effects are temporary and will go away when you stop taking the drug. But some effects may be long term. Eye changes are most likely to happen with chemotherapy drugs or biological therapy drugs.

Hormone therapies can cause eye problems in some people but they are usually mild. Bisphosphonates or long term steroid treatments very rarely cause eye problems.

Our cancer drugs section has a separate page about each individual cancer drug. So you can see whether your treatment may affect your eyes.

Drugs affect people in different ways and it is not possible to tell in advance who will have particular side effects. It depends on

  • The drug or combination of drugs you are having
  • The dose
  • How you react to the drug
  • How you have reacted to drug treatment in the past

Tell your doctor or nurse about any eye problems or eyesight changes. Don't use any eye medicines or eye drops without discussing it with your doctor or nurse first.

 

Eyesight changes

Some cancer drugs such as chemotherapy, biological therapies and hormonal therapies may cause eyesight changes. This may be due to clouding of the lens of the eye (cataract), raised pressure in the eye, or damage to the optic nerve.

Eyesight changes may include

  • Blurred vision
  • Dulled vision where colours are not as bright as usual
  • Seeing halos or rainbow like rings around lights
  • Misty vision
  • Vision less clear than usual
  • Loss of areas of vision
  • Headaches

It is important to contact your doctor or specialist nurse as soon as possible if you have any of these symptoms. They may arrange for you to see an optician. Some of the changes may go back to normal when the treatment ends but some may be permanent.

 

Cataracts

Some medicines such as chemotherapy, biological therapies, long term steroid therapy and the hormone therapy tamoxifen may increase the risk of cataracts. A cataract is clouding of the lens of the eye which leads to slow loss of vision. If you have cataracts

  • You may have cloudy or blurry vision
  • You may have trouble seeing in the dark– night driving may be difficult
  • Colours may appear faded or dull
  • Lights appear to be too bright, or there may be a halo around lights
  • You may have to change your glasses or contact lens prescription often
  • You may have double vision, which gradually gets worse

Let your doctor or nurse know if you have any of these changes. If necessary, you can have the clouded lens removed and replaced with a false lens in an operation under local anaesthetic.

 

Yellow tinged vision

Some drugs can make you see things with a yellow tinge during the treatment and for a few weeks afterwards. This is called xanthopsia (pronounced zan-thop-see-ah). It is due to changes in the optic nerve and won’t harm you.

 

Sensitivity to light

Some cancer drugs may make your eyes more sensitive to light. Doctors call this photophobia. Treatments that may cause this include cytarabine, fluorouracil, tretinoin and drugs used for photodynamic therapy treatment (PDT). You may find that light hurts your eyes and is even painful.

Some people notice pain when they go from a dark to a light area. Most people have sensitivity to light when they go outside during the daytime.

Tips for dealing with sensitivity to light

  • Wear dark glasses (sunglasses) to lower the amount of light going into your eyes
  • Inflammation of the eye caused by an infection can cause light sensitivity – treating the infection can help
  • Steroid eye drops may help – your doctor or nurse can prescribe these
 

Eye infections

Some chemotherapy or biological therapy drugs can lower your resistance to infection. You may be more likely to get an eye infection. This makes your eye sore, red and inflamed. Doctors call this conjunctivitis. You may also have swollen eyelids, or scratchy, watery or itchy eyes.

You may notice pus or discharge from the eye. And your eyes could become sensitive to light.

Infection can be caused by viruses or bacteria and is easy to get from dirty hands, flannels, cosmetics or towels. Most types of viral infection go away on their own, with or without treatment. It may take 5 to 7 days for symptoms to go completely. If you have a bacterial infection you may need antibiotic eye drops.

Tips for dealing with eye infections 

  • Wash your hands often so you don’t spread the infection
  • Avoid touching or rubbing your eyes – if you have to touch your eyes, wash your hands before and afterwards
  • Throw away any eye make-up you have used since having symptoms of the infection
  • Don’t wear contact lenses
  • Don’t share towels, flannels or sheets with anyone else – if only one eye is infected use a separate towel or flannel for each eye
  • Gently wash your eyelids with a warm, clean, moist cotton wool pad to remove any discharge
  • If the infection is viral, your doctor or nurse may prescribe antihistamine pills or eye drops to relieve symptoms
  • If the infection if bacterial your doctor or nurse will prescribe antibiotic eye drops or ointments
  • Never share your medicines with anyone else and take medicines as directed
  • Don’t go swimming in public pools – chlorinated water can make sore eyes worse
 

Sore, dry eyes

Some cancer drugs may make your eyes very dry and sore. They may feel gritty, as though there is something in your eye.

This is because the drugs cause a reaction on the inside of your eyelids. Or you may not be making enough tears. Doctors call this kerato conjunctivitis sicca (pronounced keh-rah-toe con-junk-tiv-eye-tiss sick-uh).

Some people have watery eyes but their eyes still feel dry and sore. This is due to lack of an important chemical that moistens and lubricates the eyes.

Your doctor or nurse can prescribe artificial tears or ointments to reduce dryness. Avoid swimming in chlorinated water.

 

Watery eyes

Some cancer drugs such as capecitabine, cytarabine, doxorubicin and fluorouracil may cause watery eyes. This is also called excessive tearing or epiphora (pronounced ep-if-or-ah). It may be due to a blockage in the drainage system of the eye, caused by swelling of the nearby tissues. Or your eyes may be making too many tears.

  • If the eye drainage system is blocked due to swelling, your doctor or nurse may prescribe medicines to reduce the swelling
  • If you have an eye infection causing swelling, use warm compresses to help your eye to drain
  • If dust or irritants, such as pollen or animal hairs, make the watering worse, wear protective goggles and try to avoid the irritant
  • If you have dry eyes your doctor or nurse can prescribe ointments, eye drops or artificial tears

 

 

Swollen eyelids

Some chemotherapy or biological therapy drugs may make your eyelids inflamed and sore. Your eyelids may also produce a crusty substance. Doctors call this blepharitis (pronounced blef-ah-rite-iss). You can have eye drops or ointment to soothe the inflammation. Use a warm, damp compress to help remove the crusting and relieve soreness.

 

Eyelashes growing inward

Some chemotherapy or biological therapy drugs may make your eyelashes grow in different directions to normal. Or the eyelashes may fall out. This may happen during or after treatment. Let your doctor or nurse know if this happens. The eyelashes usually grow back but may fall out more than once.

 

When to contact your doctor straight away

You need to contact your doctor or specialist nurse straight away if you have any of the following

  • Sudden severe eye pain
  • A sudden loss of eyesight
  • You suddenly see halos around lights
  • Your eyes suddenly become sensitive to light
  • An eye infection gets worse or does not improve within 3 days of treatment
Rate this page:
Submit rating

 

Rated 5 out of 5 based on 59 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 12 August 2014